Suggest treatment for disturbed sleep when on diabetes medication?
User rating for this question
Olimelt 2.5mg had been given to my cousin for the period of 1 year (earlier started with 5mg morning and night - due to sleepiness, stopped in the morning - continued in the night only - since he was having a pain in legs, hands, total body pain reduced to 2.5 contd for 2 months.. ) a month before stopped totally as he has been given a fresh treatment for his diabetes (earlier used insulin since the point 350).. doctor prescribed tablet alone now.. reduced to 250.. pls let me know whether olimelt should be continued for life time. if he take 2.5 mg in night, it won't be a problem. he will have good sleep.. else he will not have good sleep. he will get disturbed and disturb others too by talking unnecessary.. pls advise how to go about it. if he takes this olimelt life time, will there be any side effect. his age is 49 now. thanks in advance for your help. What precaution should his son take to avoid the diabetes since understand it comes hereditary
Posted Thu, 30 Jan 2014 in Mental Health
Answered by Dr. Manisha Gopal -9 hours later
Brief Answer: Change the medicine Detailed Answer: Hello and welcome to HCM! I have read the question carefully and can see that the person under question is a known diabetic and also has history of psychiatric illness for which he is on olanzapine 2.5 mg. Ideally anyone who has diabetes should not be given olanzapine, as it disturbs glucose metabolism (may be the body pain he developed what's due to sugar levels fluctuations because to olanzapine). Has I been treating him , I would go for something like haloperidol, this would give him a sleep and also not affect his sugar level at all. The only side effect which commonly seen with it (haloperidol) is increase in salivation, but I think the patients will require very low dose, like 0.25 - 0.5 mg at night, (you should ideally discuss the dose with his treating doctor, he would know how to go about). Other side effects are usually never seen at this age and such low dose, so, this will be a good option. I have used it is many patients with long standing psychosis and diabetes, they are keeping good with it till date. Reagrding continuation of medicine, I think if it is long standing illness, then one should not stop the medicine, best is to continue in the lowest possible & effective dose, This will never let the illness increase again. Also the precautions , these are very necessary when there is comorbid diabetes--- 1. always encourage the patients to go for regular walks, engage in a job till possible 2. avoid excess oil and sugar in food 3. cut down on salt if possible 4. patient should be encouraged to take more of salads, fruits ( according to diabetes) and sprouts, this will help his brain and also keep his sugar under control 5. he should take regular medicines and sleep enough daily 6. better keep him away form any news of major stress, expose him to such news gradually, do not shock him , this might pose a risk of relapse.... Rest, if disorder is under control, please make him work at home like other family member, boost his confidence, and let him also decide about his life decisions....give him respect and love! this will keep him good forever. Hope the reply is useful feel free to ask more questions for clarifications If you are satisfied then kindly close the query and rate the answer Dr. Manisha Gopal MD psychiatry
People also viewed